Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 28, 2013, 6:22 PM CDT for 8 counties in Iowa. It was in force for 6 hr. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2013, 6:22 PM CDT (23:22 UTC)
- Expired
- May 29, 2013, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appanoose County, IA, Clarke County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:10 PM CDT | FLASH FLOOD | 2 Sw Eddyville, IA | PUBLIC REPORTED ABOUT 10 INCHES OF RAIN ALONG HIGHWAY 137...A FEW MILES SW OF EDDYVILLE |
| May 28, 7:11 PM CDT | FLASH FLOOD | 3 W Melrose, IA | SEVERAL SPOTS HAVE FAST FLOWING WATER ABOUT 3 TO 4 INCHES DEEP ACROSS 500TH AVENUE OR COUNTY LINE ROAD BETWEEN LUCAS AND MONROE COUNTIES. |
| May 28, 7:20 PM CDT | FLASH FLOOD | 1 Nnw Ottumwa, IA | SPOTTER REPORTS THAT A FLASH FLOOD SWEPT DOWN HER STREET...SEVERAL FEET DEEP...WITH ENOUGH CURRENT TO CARRY LOGS AND OTHER DEBRIS WITH IT. AT THE BOTTOM OF THE STREET THE WATER IS STANDING 4 TO 5 FEET DEEP. TIME ESTIMATED. |
| May 28, 7:35 PM CDT | FLOOD | 2 E Melrose, IA | TRAINED SPOTTER REPORTS THAT ALL STREETS IN MELROSE ARE NOW UNDERWATER. SOME SPOTS ARE STANDING WATER AND SOME ARE FLOWING. |
| May 28, 7:45 PM CDT | FLASH FLOOD | 2 Wsw Ottumwa, IA | WATER FLOWING OVER 74TH STREET NEAR ALBIA ROAD |
| May 28, 7:45 PM CDT | FLASH FLOOD | 3 Nnw Ottumwa, IA | LARGE PROPANE TANK WASHED AWAY ALONG KEB LANE JUST NORTH OF OTTUMWA |
| May 28, 8:00 PM CDT | FLASH FLOOD | 4 W Ottumwa, IA | FLOOD DAMAGE TO RAILROAD TRACKS NEAR 87TH STREET AND HIGHWAY 34 |
| May 28, 8:13 PM CDT | FLASH FLOOD | Melrose, IA | MONROE COUNTY LAW ENFORCEMENT REPORTS THAT DOWNTOWN MELROSE AND MOST OF THE STREETS IN TOWN ARE UNDERWATER. WATER IS FLOWING INTO SOME BUILDINGS INCLUDING THE COMMUNITY CENTER...AND SEVERAL TRAILER HOMES ARE SURROUNDED BY WATER. |
| May 28, 8:30 PM CDT | FLASH FLOOD | 4 Wsw Ottumwa Airport, IA | FLOOD DAMAGE TO THE RAILROAD TRACKS NEAR THE 12000 BLOCK ON ROCK BLUFF ROAD DUE TO THE SOUTH AVERY CREEK |
| May 28, 8:45 PM CDT | FLASH FLOOD | 1 Ne Ottumwa, IA | TRAINED SPOTTER REPORTED FLASH FLOODING ALONG 140TH AVE ON THE NORTH SIDE OF OTTUMWA. WATER WAS MOVING DOWN THE ROAD AND WAS APPROXIMATED TO BE 1 TO 2 FEET DEEP |
| May 28, 8:55 PM CDT | FLASH FLOOD | 1 E Millerton, IA | WATER OVER COUNTY ROAD J22 JUST EAST OF MILLERTON |
| May 28, 9:15 PM CDT | FLASH FLOOD | 2 Wnw Ottumwa, IA | CULVERT WASHED OUT ON ROCK BLUFF ROAD NEAR 155TH AVENUE |
| May 28, 10:00 PM CDT | FLOOD | 5 Se Chariton Airport, IA | WATER OVER 450TH STREET DUE TO THE CHARITON RIVER |
| May 28, 10:00 PM CDT | FLASH FLOOD | 6 Sw Russell, IA | WATER OVER 422ND STREET DUE TO THE WOLF CREEK |
| May 28, 10:25 PM CDT | FLASH FLOOD | 5 Ene Chariton Airport, IA | WATER OVER 510TH STREET JUST NORTH OF CHARITON FROM THE LITTLE WHITE BREAST CREEK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
180
WGUS53 KDMX 282322
FFWDMX
IAC007-039-053-117-123-135-179-185-290530-
/O.NEW.KDMX.FF.W.0027.130528T2322Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE MAY 28 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONROE COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
SOUTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
WESTERN WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 1230 AM CDT
* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
ACROSS THE WARNED AREA. RAINFALL RATES OF TWO INCHES PER HOUR ARE
POSSIBLE WITH SOME OF THESE STORMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OTTUMWA...ALBIA AND CHARITON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.
&&
LAT...LON 4075 9391 4091 9390 4102 9355 4105 9324
4101 9324 4118 9264 4122 9262 4123 9240
4117 9240 4116 9236 4090 9237 4090 9263
4089 9264 4086 9308 4077 9359
$$
LEE5 follow-up statements
993
WGUS73 KDMX 290019
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT TUE MAY 28 2013
IAC007-039-053-117-123-135-179-185-290530-
/O.CON.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
CLARKE IA-DECATUR IA-
719 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
SOUTHEASTERN CLARKE...NORTHERN APPANOOSE...SOUTHERN LUCAS...
SOUTHEASTERN MAHASKA...MONROE...WESTERN WAPELLO AND NORTHERN WAYNE
COUNTIES UNTIL 1230 AM CDT...
AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAIN
IS FALLING AT RATES OF AROUND TWO INCHES PER HOUR AT SOME
LOCATIONS...AND WILL CONTINUE FOR SOME TIME YET.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
OTTUMWA...ALBIA AND CHARITON.
THIS IS A VERY DANGEROUS SITUATION. MANY ROADS WILL BE WASHED OUT
AND IMPASSIBLE. TRAVEL IS STRONGLY DISCOURAGED UNTIL WATERS SUBSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 4075 9391 4091 9390 4102 9355 4105 9324
4101 9324 4118 9264 4122 9262 4123 9240
4117 9240 4116 9236 4090 9237 4090 9263
4089 9264 4086 9308 4077 9359
$$
LEE967
WGUS73 KDMX 290123
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT TUE MAY 28 2013
IAC007-039-053-117-123-135-179-185-290530-
/O.CON.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
CLARKE IA-DECATUR IA-
823 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
SOUTHEASTERN CLARKE...NORTHERN APPANOOSE...SOUTHERN LUCAS...
SOUTHEASTERN MAHASKA...MONROE...WESTERN WAPELLO AND NORTHERN WAYNE
COUNTIES UNTIL 1230 AM CDT...
AT 822 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND TRAINED SPOTTERS
REPORTED THAT FLASH FLOODING WAS OCCURRING IN SEVERAL AREAS
INCLUDING MELROSE AND OTTUMWA.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
INCLUDE...OTTUMWA...ALBIA AND CHARITON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS ARE STILL AFFECTING THE WARNED AREA AND ADDITIONAL
RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 4075 9391 4091 9390 4102 9355 4105 9324
4101 9324 4118 9264 4122 9262 4123 9240
4117 9240 4116 9236 4090 9237 4090 9263
4089 9264 4086 9308 4077 9359
$$
LEE495
WGUS73 KDMX 290151
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT TUE MAY 28 2013
IAC007-039-053-117-123-135-179-185-290530-
/O.CON.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
CLARKE IA-DECATUR IA-
851 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
SOUTHEASTERN CLARKE...NORTHERN APPANOOSE...SOUTHERN LUCAS...
SOUTHEASTERN MAHASKA...MONROE...WESTERN WAPELLO AND NORTHERN WAYNE
COUNTIES UNTIL 1230 AM CDT...
AT 850 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY
HEAVY RAINFALL ACROSS THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
OTTUMWA...ALBIA AND CHARITON.
AT 845 PM CDT...TRAINED SPOTTER REPORTED WATER OVER 140TH STREET
NORTH OF OTTUMWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 4075 9391 4091 9390 4102 9355 4105 9324
4101 9324 4118 9264 4122 9262 4123 9240
4117 9240 4116 9236 4090 9237 4090 9263
4089 9264 4086 9308 4077 9359
$$
PODRAZIK474
WGUS73 KDMX 290348
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT TUE MAY 28 2013
IAC039-053-290356-
/O.CAN.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARKE IA-DECATUR IA-
1048 PM CDT TUE MAY 28 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN DECATUR
AND SOUTHEASTERN CLARKE COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4090 9237 4090 9263 4086 9308 4078 9356
4102 9356 4105 9324 4101 9324 4118 9265
4122 9261 4123 9240 4117 9240 4116 9236
$$
IAC007-117-123-135-179-185-290530-
/O.CON.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
1048 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN APPANOOSE...
SOUTHERN LUCAS...SOUTHEASTERN MAHASKA...MONROE...WESTERN WAPELLO AND
NORTHERN WAYNE COUNTIES UNTIL 1230 AM CDT...
AT 1041 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS OCCURRING ACROSS PORTIONS OF NORTHERN WAYNE AND
APPANOOSE COUNTIES.
AT 1046 PM CDT...LUCAS COUNTY LAW ENFORCEMENT OFFICIALS REPORTED
WATER REMAINS ACROSS 450TH NEAR THE CHARITON RIVER...WATER ACROSS
422ND DUE TO THE WOLF CREEK...AND WATER WAS ACROSS 510TH STREET DUE
TO THE WHITE BREAST CREAK JUST NORTH OF CHARITON.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
OTTUMWA...ALBIA AND CHARITON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 4090 9237 4090 9263 4086 9308 4078 9356
4102 9356 4105 9324 4101 9324 4118 9265
4122 9261 4123 9240 4117 9240 4116 9236
$$
PODRAZIK672
WGUS73 KDMX 290531
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT WED MAY 29 2013
IAC007-117-123-135-179-185-290543-
/O.EXP.KDMX.FF.W.0027.000000T0000Z-130529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-MAHASKA IA-LUCAS IA-APPANOOSE IA-
1231 AM CDT WED MAY 29 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN
APPANOOSE...SOUTHERN LUCAS...SOUTHEASTERN MAHASKA...MONROE...WESTERN
WAPELLO AND NORTHERN WAYNE COUNTIES WILL BE ALLOWED TO EXPIRE AT 1230
AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. THERE IS STILL SEVERAL AREAS
WITH STANDING WATER AND ROAD CLOSURES ACROSS THE AREA. THE FLASH
FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING. IF
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 4090 9237 4090 9263 4086 9308 4078 9356
4102 9356 4105 9324 4101 9324 4118 9265
4122 9261 4123 9240 4117 9240 4116 9236
$$
AWBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:58 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 28, 3:58 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT TUE MAY 28 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 358 PM CDT TUE MAY 28 2013 FORECAST FOR TONIGHT IS LARGELY PREDICATED ON CONVECTIVE EVOLUTION...WHICH IS UNFORTUNATELY AMBIGUOUS AND OF SOMEWHAT LOW CONFIDENCE. CURRENTLY STORMS ARE DEVELOPING RAPIDLY ALONG A BOUNDARY SOUTH OF INTERSTATE 80 WHERE SEVERE WEATHER AND LOCALLY HEAVY RAIN ARE LIKELY. FURTHER NORTH INSTABILITY HAS BEEN INCREASING THIS AFTERNOON...DESPITE BEING HAMPERED BY PERSISTENT CLOUDS...BUT THE FLOW IS MORE NEBULOUS WITH A LACK OF FORCING MECHANISM. EXPECT THAT STORMS WILL BE LARGELY CONFINED TO OUR SOUTH THROUGH THIS EVENING...BUT AFTERWARD AS SEVERAL SUBTLE MID-LEVEL FEATURES UPSTREAM OVER THE HIGH PLAINS APPROACH...SHORT RANGE MODELS SHOW A TREMENDOUS AMOUNT OF DISAGREEMENT AS TO WHETHER ADDITIONAL STORMS WILL DEVELOP OR NOT. IT DOES APPEAR PROBABLE THAT LARGE SCALE FORCING ASSOCIATED WITH ONE OR MORE OF THESE FEATURES COULD AFFECT THE REMAINDER OF OUR CWA...AND WITH STEERING FLOW TURNING TO MORE SOUTHWESTERLY EXPECT THAT ACTIVITY ACROSS SOUTHERN IOWA/NORTHERN MISSOURI COULD ADVECT NORTHWARD AS WELL. ON THE OTHER HAND...IF THE STORMS IN THE SOUTH THIS EVENING PROPAGATE OR SEND AN OUTFLOW BOUNDARY SOUTHWARD THEN IT COULD CHOKE THINGS OFF IN THAT DIRECTION AND STABILIZE THE REGION...MITIGATING ADDITIONAL DEVELOPMENT OVERNIGHT. GIVEN THE INHERENT UNCERTAINTY IN SUCH A SCENARIO HAVE OPTED FOR BROAD SLIGHT CHANCE TO CHANCE POPS OVERNIGHT...SLOWLY SPREADING NORTHWARD...BUT ANTICIPATE THAT THESE WILL NEED TO BE UPDATED BASED ON SHORT TERM OBSERVATIONAL TRENDS AS THE EVENING PROGRESSES. OUTSIDE OF THE CONVECTIVE POTENTIAL...WHICH WILL ALSO EFFECT CLOUD COVER AND OTHER FORECAST PARAMETERS...THERE IS SOME POTENTIAL FOR ADDITIONAL FOG DEVELOPMENT OVERNIGHT. HOWEVER...HAVE NOT INCLUDED IT IN THE FORECAST AT THIS TIME AS CONFIDENCE IN DENSE FOG IS LOW. IF STORMS REMAIN CONFINED TO THE SOUTH THIS EVENING AND SKIES MANAGE TO LARGELY CLEAR OVERNIGHT THEN IT COULD BECOME MORE OF A CONCERN. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 358 PM CDT TUE MAY 28 2013 ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE END OF THE WEEK...WITH A POTENTIAL BREAK IN THE PRECIPITATION CHANCES TOWARD THE WEEKEND INTO EARLY NEXT WEEK. CONCERNS CONTINUE TO CENTER AROUND THUNDERSTORM CHANCES...HEAVY RAINFALL...AND POTENTIAL FOR SEVERE WEATHER WEDNESDAY INTO THURSDAY. SHORTWAVE TROUGH LIFTING NORTHWARD THROUGH THE STATE WEDNESDAY MORNING...WITH CONTINUED MOISTURE STREAMING NORTHWARD INTO THE STATE. STORM MOTIONS BECOME SIMILAR ARE SLOWER WITH MUCH OF THE STATE IN THE WARM SECTOR FOR WEDNESDAY INTO THURSDAY AS THE WARM FRONT STRETCHED ACROSS THE STATE TODAY LIFTS NORTHWARD. ACTIVITY POSSIBLE THROUGHOUT THE DAY WEDNESDAY...WITH HEAVY RAIN STILL A THREAT DUE TO SLOW STORM MOTIONS...POSSIBILITY OF TRAINING STORMS AND DEEP WARM CLOUD DEPTHS. GREATEST THREAT FOR ADDITIONAL FLASH FLOODING AND HEAVY RAINFALL COMES WEDNESDAY NIGHT INTO THURSDAY...AS THE MAIN UPPER LOW BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE NORTH CENTRAL PLAINS. STORM MOTION BECOMES MORE PARALLEL TO THE FRONT INCREASING THE THREAT FOR TRAINING STORMS...WITH CONTINUED SLOW STORM MOTIONS. OVERALL PRECIPITATION AMOUNTS FORECAST FOR TONIGHT THROUGH FRIDAY SUGGESTS WIDESPREAD 1 TO 3 INCHES OF PRECIPITATION ACROSS THE CWA...WITH HIGHER AMOUNTS POSSIBLE BENEATH THE STRONGER THUNDERSTORMS. WEDNESDAY INTO THURSDAY ALSO LOOK LIKE INCREASING CHANCES FOR SEVERE WEATHER EACH DAY...WITH STRONGER ENERGY LIFTING NORTHWARD THROUGH THE CWA ASSOCIATED WITH THE UPPER LOW OFF TO THE WEST/NORTHWEST. DECENT SHEAR WITH INSTABILITY ANTICIPATED. STORM SYSTEM FINALLY BEGINS TO PROGRESS THROUGH THE REGION FRIDAY INTO SATURDAY...WITH SOME LINGERING CHANCES FOR PRECIPITATION. HOWEVER OVERALL THREAT OF FLASH FLOODING AND SEVERE WEATHER BEGINS TO DECREASE WITH MAINLY LIGHT RAIN CHANCES POSSIBLE. DRY CONDITIONS ARE THEN EXPECTED INTO SUNDAY AND MONDAY. MODELS THEN DIVERGE ON SOLUTIONS TOWARD THE MIDDLE OF NEXT WEEK...WITH THE EC BRINGING ANOTHER UPPER LOW ACROSS THE NORTHERN PLAINS. THIS COULD BRING SOME CHANCES FOR PRECIPITATION TO THE REGION. HOWEVER THE GFS IS WEAKER WITH THE SYSTEM MOVING THROUGH THE NORTHERN PLAINS...THUS KEEPING ANY PRECIP CHANCES FURTHER NORTH OF THE CWA. OVERALL TEMPERATURES LOOKING WARMER THROUGH THE NEXT FEW DAYS...AND THEN COOLER AGAIN TOWARD THE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...28/18Z ISSUED AT 1228 PM CDT TUE MAY 28 2013 GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z ISSUANCE AND SUBSEQUENT AMENDMENTS. && .HYDROLOGY... ISSUED AT 358 PM CDT TUE MAY 28 2013 THUNDERSTORMS WILL IMPACT PARTS OF OUR SOUTHERN AND SOUTHEASTERN COUNTIES THROUGH THIS EVENING AND INTO TONIGHT. GIVEN THAT THE ENVIRONMENT CONTINUES TO BE FAVORABLE FOR LOCALLY HEAVY RAINFALL FROM THESE STORMS...AND THAT SOILS ARE ALREADY SATURATED WITH RIVER AND AREAL FLOODING ONGOING...IT WILL NOT TAKE MUCH FOR ADDITIONAL FLASH FLOODING ACROSS MOST OF THIS AREA. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH RUNNING THROUGH TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAMS-APPANOOSE- CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE- POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...LEE LONG TERM...BEERENDS AVIATION...LEE HYDROLOGY...LEE/ZOGG
Hazardous weather outlook, May 28, 4:13 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT TUE MAY 28 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-292115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- 413 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE WEDNESDAY AND THURSDAY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK. IAZ061-062-072>075-081>086-092>097-292115- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 413 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST INTO TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT BUT DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL LEADING TO ADDITIONAL FLASH FLOODING. A FLASH FLOOD WATCH AND NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE WEDNESDAY INTO THURSDAY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN AT TIMES THROUGH THIS WEEK. MJB
In the hours before
Local storm report, May 28, 5:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 1 ESE CLEARFIELD 40.80N 94.47W
05/28/2013 E1.00 INCH TAYLOR IA TRAINED SPOTTER
HAIL LASTED FOR 10 MINUTES.
&&
BEERENDSLocal storm report, May 28, 5:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 4 SSW MARYSVILLE 41.13N 93.00W
05/28/2013 MONROE IA TRAINED SPOTTER
WATER OVER THE ROAD FROM A CREEK OUT OF ITS BANKS ON
120TH STREET WEST OF LOVILIA. WATER WAS 3 FEET DEEP AND
MOVING SWIFTLY ACROSS THE ROAD.
&&
BEERENDSLocal storm report, May 28, 5:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM FLASH FLOOD E LOVILIA 41.14N 92.90W
05/28/2013 MONROE IA LAW ENFORCEMENT
GRAVEL BEGINNING TO WASH AWAY A PORTION OF E 19TH ST/115
TRAIL AND A SIGNIFICANT AMOUNT OF STANDING WATER AT WEST
14TH AND SOUTH F IN LOVILIA.
&&
BEERENDSLocal storm report, May 28, 5:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 3 SE TINGLEY 40.82N 94.15W
05/28/2013 RINGGOLD IA TRAINED SPOTTER
&&
BEERENDSLocal storm report, May 28, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL CRESTON 41.06N 94.36W
05/28/2013 E1.00 INCH UNION IA FIRE DEPT/RESCUE
&&
BEERENDSLocal storm report, May 28, 6:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL CRESTON 41.06N 94.36W
05/28/2013 E1.50 INCH UNION IA FIRE DEPT/RESCUE
&&
BEERENDSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:47 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 52 hr |
| May 27, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 58 min |
| May 28, 3:43 AM CDT | Dense Fog Advisory | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 5 hr |
| May 28, 2:33 PM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Jasper and 12 more | 13 hr |
| May 28, 3:09 PM CDT | Flash Flood Warning | DMX | Lucas, Mahaska, Marion, Monroe | 6 hr |
| May 28, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 49 min |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 43 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 48 min |
| May 28, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 64 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 39 min |
| May 28, 5:48 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 6 hr |
| May 28, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas | 37 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 38 min |
| May 28, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 35 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 45 min |
| May 28, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 37 min |
| May 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe, Wapello | 63 min |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.